Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Tallahassee, FL

March 25, 2005Franklin County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 25, 2005, 9:33 AM EST for Franklin County, Liberty County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2005, 9:33 AM EST (14:33 UTC)
Expired
Mar 25, 2005, 10:15 AM EST
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Franklin County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 64 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 5:35 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 251434
SVRTAE
FLC037-077-251515-
/O.NEW.KTAE.SV.W.0041.050325T1433Z-050325T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
933 AM EST FRI MAR 25 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FRANKLIN COUNTY IN FLORIDA
  SOUTHERN LIBERTY COUNTY IN FLORIDA

* UNTIL 1015 AM EST

* AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OWL LANDING...OR ABOUT 20 MILES NORTH OF
  APALACHICOLA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORGAN PLACE BY 1000 AM EST...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 2991 8493 2993 8500 2997 8500 3002 8507
      3008 8507 3010 8506 3008 8463 2998 8451
      2998 8444 2992 8446 2993 8452 2987 8461

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:33 AM EST, 7 hours earlier.

Area forecast discussion, Mar 25, 2:33 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 AM EST FRI MAR 25 2005

.SYNOPSIS...THE 03 UTC SURFACE ANALYSIS SHOWED AN EAST-WEST ORIENTED
WARM FRONT ACROSS THE NORTHERN GULF. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND NORTH OF THIS FRONT.
IN FACT, WE WITNESSED AN IMPRESSIVE STORM SPLIT OVER APALACHEE BAY.
IN THIS CASE THE LEFT MOVER (WHICH IS CURRENTLY MOVING INTO TAYLOR
COUNTY) IS NEARLY AS IMPRESSIVE AS THE RIGHT MOVER, AND WEVE SEEN
SOME VERY IMPRESSIVE CROSS SECTIONS WITH THIS LEFT MOVER INDICATING
THE POTENTIAL FOR UNUSUALLY LARGE HAIL. OTHER THAN THOSE TWO SUPER
CELLS MOST OF THE RAIN HAS BEEN SHOWERY AND DISORGANIZED. THE LONG
TERM VAPOR LOOP SHOWS THE SHORT WAVE TROUGH THAT RACED ACROSS
NORTHERN MEXICO YESTERDAY MORNING IS NOW MOVING EAST OVER OUR AREA,
AND THIS HAS PROBABLY HELPED IN THE INITIATION OF DEEP MOIST
CONVECTION NEAR THE FRONT.

&&

.SHORT TERM...THE RAIN SHOULD TAPER OFF LATER THIS MORNING AS THE
WARM FRONT MOVES RAPIDLY NORTHWARD AND THE SHORT WAVES RACES OFF TO
THE EAST. WE WILL INCLUDE THE MENTION OF STRONG STORMS GIVEN THE
IMPROVING INSTABILITY AND DEEP LAYER VERTICAL SHEAR. MOIST ONSHORE
FLOW OVER THE COOLER SHELF WATERS AND LAND MASS MAY PRODUCE AREAS OF
DENSE FOG TONIGHT AND SATURDAY MORNING. THE NEXT SIGNIFICANT RAIN
CHANCES WILL BE SATURDAY AFTERNOON THROUGH SUNDAY NIGHT, AS A
COMPLICATED FRONTAL SYSTEM OVER THE SOUTHEAST U.S. INTERACTS WITH AN
ACTIVE SUBTROPICAL JET AND ABUNDANT DEEP LAYER MOISTURE AND
INSTABILITY. ALTHOUGH THE MODELS STILL DIFFER ON THE DETAILS, THERE
IS ENOUGH OF A CONSENSUS THAT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THIS TIME FRAME.

WE ARE GROWING INCREASINGLY CONCERNED ABOUT THE SEVERE WEATHER
THREAT THIS WEEKEND. IT WOULD BE UNUSUAL TO HAVE SUCH A LONG PERIOD
(24-36 HOURS) OF FAVORABLE SEVERE WEATHER PARAMETERS IN THIS AREA,
BUT NUMERICAL GUIDANCE IS FORECASTING THIS SCENARIO. OF PARTICULAR
CONCERN IS THE ABUNDANT INSTABILITY AND DEEP LAYER VERTICAL WIND
SHEAR. WITH A QUASI-STATIONARY FRONTAL BOUNDARY NEAR OR JUST NORTH OF
OUR REGION SATURDAY AFTERNOON AND EVENING, THERE COULD
BE ENHANCED 0-1 KM SHEAR AND A TORNADO THREAT. ANOTHER WAVE OF
SEVERE WEATHER WILL BE POSSIBLE IF A POWERFUL SQUALL DEVELOPERS
AHEAD OF AN APPROACHING COLD FRONT SUNDAY MORNING. WE WILL BEGIN
TO ALERT THE PUBLIC ABOUT THIS THREAT FOR THE MORNING PACKAGE.

&&

.MARINE...WINDS AND SEAS WILL BE AT CAUTION LEVELS TODAY BEFORE
SUBSIDING TONIGHT. ANOTHER ROUND OF CAUTION LEVELS WILL OCCUR
SATURDAY NIGHT AND SUNDAY AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  60  81  65 /  50  20  40  60
PANAMA CITY  77  63  79  66 /  50  20  40  60
DOTHAN       78  60  82  64 /  30  10  40  70
ALBANY       78  58  81  63 /  30  10  40  70
VALDOSTA     79  61  82  66 /  50  10  40  60
CROSS CITY   78  62  79  67 /  50  20  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

FOURNIER
Hazardous weather outlook, Mar 25, 3:55 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM EST FRI MAR 25 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-252050-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
355 AM EST FRI MAR 25 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN UPPER LEVEL
DISTURBANCE IS INTERACTING WITH A WARM FRONT AND PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING. A FEW OF THESE STORMS HAVE
BEEN SEVERE...WITH REPORTS OF LARGE HAIL. THIS THREAT WILL CONTINUE
UNTIL THIS AFTERNOON. AS THE AFTERNOON GOES ON MOST OF THE RAIN WILL
END AS THE WARM FRONT MOVES NORTH OF THE REGION AND THE UPPER LEVEL
DISTURBANCE MOVES EAST.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER SATURDAY AFTERNOON THROUGH
SUNDAY MORNING. A COMPLEX FRONTAL SYSTEM WILL BE POSITIONED WEST AND
NORTHWEST OF THE REGION SATURDAY AND SATURDAY NIGHT. THE PROXIMITY OF
THIS FRONT...COMBINED WITH FAVORABLE INSTABILITY AND VERTICAL WIND
SHEAR...WILL GIVE THIS REGION AN ENHANCED SEVERE WEATHER THREAT. THIS
THREAT WILL LAST FOR A LONGER PERIOD OF TIME THAN NORMAL...POSSIBLY
FOR A PERIOD OF 24 TO 36 HOURS. PLEASE MONITOR THE LATEST FORECASTS
FOR UPDATES ON THIS POTENTIALLY SERIOUS SITUATION.

A COLD FRONT WILL MOVE EAST SUNDAY NIGHT AND MONDAY
MORNING...BRINGING WITH IT A SQUALL LINE. SOME OF THE STORMS IN THIS
SQUALL LINE MAY BE SEVERE SUNDAY MORNING. THE RAIN WILL END MONDAY AS
COOLER DRIER AIR MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE AND BIG BEND COASTS. A RIP CURRENT IS A STRONG NARROW
CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN
RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Special weather statement, Mar 25, 5:35 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EST FRI MAR 25 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-251800-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
535 AM EST FRI MAR 25 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 100 PM EST FRIDAY
AFTERNOON (NOON CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Local storm report, Mar 25, 6:50 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 AM EST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             5 E MADISON             30.47N 83.33W
03/25/2005  0.88 INCH        MADISON            FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS NICKEL SIZE HAIL

&&

MCNATT
Local storm report, Mar 25, 7:09 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 AM EST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             1 N LEE                 30.43N 83.30W
03/25/2005  1.75 INCH        MADISON            FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED GOLFBALL SIZE HAIL

&&

MCNATT
Local storm report, Mar 25, 7:31 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
731 AM EST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             10 SE CROSS CITY        29.53N 83.01W
03/25/2005  1.00 INCH        DIXIE              FL   LAW ENFORCEMENT

            COUNTY JAIL OFFICIALS REPORT QUARTER SIZE HAIL

&&

MCNATT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:48 AM ESTSevere Thunderstorm WarningTAETaylor57 min
Mar 25, 2:34 AM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor56 min
Mar 25, 4:29 AM ESTSevere Thunderstorm WarningTAEMadison16 min
Mar 25, 5:23 AM ESTSevere Thunderstorm WarningTAETaylor37 min
Mar 25, 5:56 AM ESTSevere Thunderstorm WarningTAEDixie, Taylor49 min
Mar 25, 6:43 AM ESTSevere Thunderstorm WarningTAEDixie32 min
Mar 25, 12:12 PM ESTSevere Thunderstorm WarningTAEDixie63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.